New York, 2021

Flash Flooding and Flood in New York, July 14, 2021

July 14, 2021 · NWS ALY · 18 events in 3 counties and zones

Slow-moving thunderstorms trained over Rensselaer County during the afternoon of the 14th, resulting in a bullseye of 2-5 of rainfall over two to three hours over central and southern portions of the county. The runoff from the rainfall washed out or destroyed numerous roads and bridges, some of which would take weeks to months to reconstruct.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Slow-moving thunderstorms trained over Rensselaer County during the afternoon of the 14th, resulting in a bullseye of 2-5 of rainfall over two to three hours over central and southern portions of the county. The runoff from the rainfall washed out or destroyed numerous roads and bridges, some of which would take weeks to months to reconstruct. Damages to roads and bridges totaled around $3 million, according to county officials. The Rensselaer County Executive declared a state of emergency and urged no unnecessary travel after the storms. Governor Hochul requested a Physical Disaster Declaration from the Small Business Administration, citing major damage to 18 homes and 9 businesses totaling $1.895 million, and minor damage to 281 homes and 14 businesses totaling $2.3 million. Some flash flooding extended into the northern portion of Columbia County as well. Some of the storms also produced wind damage with reports of trees and wires down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 14, 12:34 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 14, 12:34 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
134 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Scattered to numerous showers and thunderstorms are
expected to work their way from west to east across the area today
from the mid-morning into the evening. Some of the storms could be
severe with damaging winds. Seasonable temperatures are expected. A
dry day is expected Thursday with seasonably warm and humid
conditions. Hot and humid Friday for areas from Albany south and
east. Scattered to numerous showers and thunderstorms will be
possible again, especially north and west of Albany.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broken band of showers and scattered thunderstorms developing
from the Lake George Saratoga Region through central Mohawk
Valley west into central NY. CAPEs are up to the 1000-2000 j/kg
range and could become a little more unstable before showers and
storms increase in coverage.

Mesoscale analyses show a weak wind shift in central NY that is
associated with one small upper impulse and sharp midlevel
drying feature in water vapor satellite imagery. Low level
forcing very weak but surface based instability and the weak
wind shift boundary along with some lake breezes and upslope
into terrain will help increase the coverage of showers and
storms, along with intensity. Some storms could reach marginal
severe levels if thunderstorm cores descend and get enhanced by
the midlevel drying seen in water vapor imagery, not so
apparent in 12Z upper air data. Temperatures well into the 80s
for highs this afternoon.

Storms should dissipate after sunset with a slightly drier airmass
taking hold as PWATs fall to 1-1.25 inches. Lows mainly in the 60s.
Weak high pressure building in, along with clearing skies and light
winds, should support patchy fog formation, especially in areas that
see rainfall today.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday, midlevel heights rise slightly in the wake of Wednesday's
trough. Not much of an airmass change overall, with 500 mb heights
in the mid to upper 580s (dam) and 850 mb temps in the mid to upper
teens (C). Humid conditions will continue with a light southwesterly
flow promoting dewpoints in the 65-70F range most areas. Pockets of
SBCAPE of 1000-1500 J/kg forecast to develop by the HREF Mean, but
due to a lack of trigger and copious midlevel dry air noted on
forecast soundings, will continue dry forecast. Seasonably warm
highs mainly in the 80s expected. Tranquil night expected Thursday
night as the pattern does not change much. Partly cloudy skies with
mild lows in the mid-60s to near 70. A couple of showers or an
isolated thunderstorm could sneak into portions of the western
Adirondacks.

Friday into Friday night, loosely organized, baggy trough approaches
from the west. Upper jet max/low-level baroclinic zone gradually
approaches from the northwest. Ahead of this area, surface to 850 mb
temps are forecast to warm modestly, with 925mb temps approaching
25C and 850mb temps in the upper teens. This will likely yield high
temps a couple degrees warmer than Thursday from the Upper Hudson
Valley to the central Mohawk Valley and points south and east, with
highs in the valleys around 90F. These temps combined with still
muggy conditions with dewpoints around 70F may yield heat indices
exceeding advisory criteria (95F). Deep-layer moisture will increase
along and ahead of the approaching baroclinic zone, with PWAT values
forecast to reach 1.50-1.80 inches. Some uncertainty here though,
with the 00Z.14 NAM keeping the better moisture to the north and
west, compared with the GFS/ECMWF. Will go with likely PoPs north
and west of Albany closer to the better forcing, with chance PoPs
elsewhere. Forcing mechanism is in question from the Capital
District south and east, but it does appear that respectable surface-
based instability will develop, and storms could fire along a
differential heating boundary or weak surface trough. Will retain
likely PoPs N/W of Albany as waves may ripple along the boundary,
inducing lift in the moist airmass. Lows mainly in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A positively tilted mid and upper level trough will be upstream of
the Northeast to open the weekend.  A cold front will be slowly
moving south/southeast from the St Lawrence River Valley and the
Great Lakes Region.  Another bout of showers and thunderstorms is
possible on Saturday.  The amounts of instability varies on the
medium range guidance, but with increasing shear with the
approaching front and some heating, then some stronger thunderstorms
may be possible.  PWATS will be elevated in excess of 1.50" or +1 to
+2 STDEVs above normal, so some locally heavy rain is possible.  Max
temps will be in the upper 70s to lower and spotty mid 80s in the
valleys, and upper 60s to mid 70s over the higher terrain.  The
showers and thunderstorms diminish at night with some muggy
conditions expected with lows in the 60s, except for mid 50s over
the southern Dacks and Greens.

Sunday...A secondary cold front and the upper trough axis will
attempt to move across the region with still some scattered showers
and thunderstorms possible.  Substantial sfc heating may be lacking
this day, as highs will be lower than Saturday with 70s to lower 80s
with a few upper 60s over the mtns. The scattered showers will taper
off Sunday night with lows in the upper 50s to mid 60s.

Monday to Tuesday....High pressure builds in from the Midwest and
Great Lakes Region late Monday into Tuesday.  The front remains near
New England early Monday, so a threat for isolated to scattered
showers or an isolated thunderstorm continues. Some of the activity
will be diurnally driven due to differential heating in the valleys
to mtns. Temps will be seasonable on Monday in the 70s to around 80F
over the mtns and hills, and lower to mid 80s in the valleys. Lows
will be similar to Sunday night with lowering dewpts.  Most of
Tuesday should be dry with weak sfc ridging early on, but then a
weak sfc trough of cold front may approach late in the day with
isold to scattered showers or an isold thunderstorm.  Seasonal temps
continue on Tue.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
An upper level disturbance sfc trough will move across the
region this afternoon focusing scattered showers and
thunderstorms. High pressure will bring fair weather back
tonight into Thursday.

VFR conditions are expected this afternoon outside of
showers/thunderstorms, with brief periods of MVFR/IFR Vsbys
within showers/storms. Best chance for thunderstorms will be
through 22Z/Wed at KGFL and KALB, through 23Z/Wed at KPSF, and
through 00Z/Wed at KPOU.

For tonight, abundant low level moisture and light winds should
allow areas of fog to form, especially in areas which receive
downpours prior to sunset. There is a chance for IFR/LIFR
Vsbys/Cigs at all TAF sites, mainly between 06Z-12Z/Thu,
although could start earlier at KGFL and KPSF.

Once any fog/low clouds lift between 11Z-13Z/Thu, VFR conditions
are expected for the remainder of Thursday.

Winds will be south to southwest at 5-10 KT this afternoon, with
some gusts of 15-20 KT possible. Winds will become southwest to
west and decrease to less than 5 KT this evening, and
light/variable overnight. On Thursday, winds will be mainly
southwest to west at 5-10 KT.

Winds will be stronger, and variable in direction in and near
any thunderstorms this afternoon.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm and humid day is expected today with scattered to
numerous showers and thunderstorms. Rain is not expected on
Thursday, with seasonably warm temperatures and minimum RH
values in the 50 to 60 percent range. Winds will be fairly
light. Showers and thunderstorms will be possible again on
Friday, especially north and west of Albany, with minimum RH
values 50 to 70 percent.

&&

.HYDROLOGY...
Scattered to numerous showers and thunderstorms are expected
to move from west to east across the region today. Locally heavy
rainfall is possible, which could result in some minor
urban/poor drainage flooding, especially since soils are fairly
saturated. However, the storms should be progressive, which
should mitigate a more widespread flood threat. Dry weather
returns on Thursday, but more periods of rain are expected
Friday into the weekend.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...NAS/Thompson
SHORT TERM...Thompson
LONG TERM...Wasula
AVIATION...KL
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Jul 14, 3:11 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
411 AM EDT Wed Jul 14 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
411 AM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a marginal to slight risk for severe weather this afternoon
and evening with the main threat being isolated to scattered
damaging wind gusts. Locally heavy rainfall could result in isolated
minor urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms Friday through Sunday, mainly
during the afternoon and evening hours.

The return of warm and humid conditions may result in heat index
values reaching the mid and upper 90s Friday in the Hudson and
Mohawk Valleys as well as lower portions of the Berkshires and
Litchfield Hills. Heat Advisories may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 14, 12:08 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albany NY
108 PM EDT Wed Jul 14 2021

NYZ041-083-084-141745-
Southern Washington-Southeast Warren-Northern Saratoga-
108 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SARATOGA AND
SOUTHWESTERN WASHINGTON COUNTIES...

At 108 PM EDT, a strong thunderstorm was located near Corinth, or 11
miles northwest of Saratoga Springs, moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Fort Edward, Corinth, Greenwich, Kings, Mount Pleasant, Gates,
Wilton, Northumberland, Schuylerville, Victory, Argyle, Center Falls,
Grangerville, Kings Station, Greenfield Center, Middle Falls, North
Greenfield, Porter Corners, Starks Knob and Clarks Mills.

This includes Interstate 87 between exits 16 and 17N.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4314 7401 4324 7401 4329 7343 4304 7345
TIME...MOT...LOC 1708Z 272DEG 28KT 4319 7393

KSL
Special weather statement, Jul 14, 12:17 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albany NY
117 PM EDT Wed Jul 14 2021

NYZ042-043-141800-
Northern Washington-Northern Warren-
117 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND NORTH
CENTRAL WASHINGTON COUNTIES...

At 116 PM EDT, a strong thunderstorm was located over Rogers Rock
Campground, or 15 miles north of Whitehall, moving northeast at 65
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hague, Rogers Rock Campground, Putnam, Wright, Sabbath Day Point,
Indian Kettles, Graphite, Putnam Station, Silver Bay and Glenburnie.

If outdoors, consider seeking shelter inside a building.

If you are on or near Lake George, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4380 7338 4377 7335 4374 7337 4372 7337
      4369 7341 4366 7351 4379 7359 4381 7338
TIME...MOT...LOC 1716Z 246DEG 55KT 4377 7347

ATE
Special weather statement, Jul 14, 12:53 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Albany NY
153 PM EDT Wed Jul 14 2021

NYZ041-084-VTZ013-141845-
Southern Washington-Northern Saratoga-Bennington-
153 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA...SOUTHERN
WASHINGTON AND NORTHWESTERN BENNINGTON COUNTIES...

At 152 PM EDT, a strong thunderstorm was located near Fort Edward, or
8 miles south of Glens Falls, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Salem, Fort Edward, Greenwich, Gates, Porter, Northumberland,
Schuylerville, Rupert, Victory, Sandgate, Argyle, Cossayuna, Center
Falls, Goose Island, Grangerville, East Hebron, Middle Falls, West
Rupert, Fitch Point and Starks Knob.

This includes Interstate 87 between exits 16 and 17N.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4309 7315 4309 7375 4326 7371 4332 7325
TIME...MOT...LOC 1752Z 265DEG 26KT 4319 7364

KSL
Special weather statement, Jul 14, 1:07 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Albany NY
207 PM EDT Wed Jul 14 2021

NYZ041-053-054-084-VTZ013-014-141845-
Western Rensselaer-Eastern Rensselaer-Southern Washington-Northern
Saratoga-Western Windham-Bennington-
207 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SARATOGA...SOUTHERN
WASHINGTON...NORTHEASTERN RENSSELAER...NORTHWESTERN BENNINGTON AND
WEST CENTRAL WINDHAM COUNTIES...

At 206 PM EDT, a strong thunderstorm was located near Greenwich, or
10 miles northeast of Mechanicville, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Arlington, Salem, Manchester, Shaftsbury, Cambridge, Greenwich,
Manchester Center, Gates, Lee, White Creek, Easton, Stillwater,
Schuylerville, Sunderland, Victory, Sandgate, Glastenbury, Somerset,
Deans Corners and Center White Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4295 7295 4292 7366 4293 7366 4294 7365
      4294 7364 4295 7366 4295 7367 4310 7370
      4322 7301
TIME...MOT...LOC 1806Z 261DEG 31KT 4302 7357

ATE
Special weather statement, Jul 14, 1:32 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
232 PM EDT Wed Jul 14 2021

NYZ041-050-053-054-084-141915-
Western Rensselaer-Eastern Rensselaer-Southern Washington-Southern
Saratoga-Northern Saratoga-
232 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SARATOGA...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN RENSSELAER COUNTIES...

At 231 PM EDT, a strong thunderstorm was located near Country Knolls,
or near Clifton Park, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clifton Park, Mechanicville, Waterford, Round Lake, Country Knolls,
Halfmoon, Malta, Lee, Pittstown, Easton, Stillwater, Schaghticoke,
Valley Falls, Schaghticoke Hill, Johnsonville, Willow Glen, Coons,
Pleasantdale, Elnora and North Cambridge.

This includes Interstate 87 between exits 8A and 12.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4279 7339 4278 7370 4280 7372 4282 7372
      4282 7373 4279 7377 4279 7379 4278 7379
      4278 7382 4279 7383 4296 7387 4305 7345
TIME...MOT...LOC 1831Z 260DEG 14KT 4288 7375

ATE

The radar

The Albany radar (KENX), 43 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Rensselaer

When
July 14, 1:43 PM EST
Where
Rensselaer County, 0.86 mi NE of Poestenkill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.690, -73.560

There were several reports of trees and wires down in the Poestenkill area.

Thunderstorm Wind, Washington

When
July 14, 1:54 PM EST
Where
Washington County, 0.19 mi ENE of Coila
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.032, -73.397

There was a report of trees down blocking Coila Road.

Thunderstorm Wind, Rensselaer

When
July 14, 2:12 PM EST
Where
Rensselaer County, 0.86 mi NE of Brunswick Center
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.760, -73.610

There were several reports of trees and wires down in Center Brunswick.

Flash Flood, Rensselaer

When
July 14, 2:35 PM EST to 4:35 PM EST
Where
Rensselaer County, 1.23 mi NW of Clums Corner to 1.29 mi NW of Clums Corner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.760, -73.600

Route 278 and Route 7 were flooded with 2-3 feet of moving water at the intersection. There were reports that Route 278 was impassable and closed.

Flash Flood, Rensselaer

When
July 14, 2:45 PM EST to 5:10 PM EST
Where
Rensselaer County, 0.86 mi NE of Brunswick Center to 1.39 mi ENE of Cropseyville
Cause
Heavy Rain
Property damage
$200,000
Reported by
911 Call Center
Coordinates
42.760, -73.610

There were several reports of roads flooded or washed out in the Brunswick area, including Moonlawn Road.

Flash Flood, Rensselaer

When
July 14, 2:55 PM EST to 5:10 PM EST
Where
Rensselaer County, Eagle Mills to 1.06 mi SW of Brunswick
Cause
Heavy Rain
Property damage
$500,000
Reported by
911 Call Center
Coordinates
42.730, -73.600

There were several reports of roads flooded or washed out in the Eagle Mills area, including Garfield Road, Creek Road, and Dater Hill Road.

Flash Flood, Rensselaer

When
July 14, 3:30 PM EST to 5:12 PM EST
Where
Rensselaer County, 1.55 mi NNW of Troy Rensselaer Arpt to 1.44 mi N of Barberville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.700, -73.593

There were several reports of roads flooded and washed out in the Poestenkill area, including Plank Road, Snyders Corner Road, and Blue Factory Road.

Flash Flood, Rensselaer

When
July 14, 3:35 PM EST to 5:45 PM EST
Where
Rensselaer County, 1.52 mi E of West Sand Lake to 1.02 mi N of Sand Lake
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.650, -73.590

Several inches of moving water was reported flowing over Route 43 in several locations between West Sand Lake and Averill Park. Route 66 was washed out as well north of Averill Park. Several other roads were closed or washed out in the Town of Sand Lake, including Holcomb Road, Burden Lake Road, Old Best Road, and Taborton Road.

Flash Flood, Rensselaer

When
July 14, 3:50 PM EST to 5:45 PM EST
Where
Rensselaer County, 0.69 mi N of East Greenbush to 0.8 mi NNE of East Greenbush
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.590, -73.700

One lane of Columbia Turnpike was reported closed. In addition, rocks and debris were washed onto some roads in the East Greenbush area.

Flash Flood, Rensselaer

When
July 14, 3:50 PM EST to 5:45 PM EST
Where
Rensselaer County, 0.69 mi N of East Greenbush to 0.77 mi NNE of East Greenbush
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.590, -73.700

There were reports of water reaching homes and flooding basements along Berkshire Drive and Evergreen Way.

Flash Flood, Rensselaer

When
July 14, 4:15 PM EST to 6:55 PM EST
Where
Rensselaer County, 1.58 mi SSW of East Greenbush to 0.68 mi E of East Greenbush
Cause
Heavy Rain
Property damage
$200,000
Reported by
911 Call Center
Coordinates
42.560, -73.715

There were several reports of roads flooded or washed out in the town of Schodack.

Flash Flood, Rensselaer

When
July 14, 4:20 PM EST to 6:55 PM EST
Where
Rensselaer County, 0.42 mi NE of Sand Lake to 1.11 mi E of Glass Lake
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.634, -73.544

Several roads were closed or washed out due to flooding in the eastern portion of Sand Lake, including Holcomb Road, North Nassau Road, and Burden Lake Road. A parking lot was washed out at a restaurant on Crooked Lake.

Flash Flood, Rensselaer

When
July 14, 4:30 PM EST to 6:55 PM EST
Where
Rensselaer County, 0.89 mi NNE of Millers Corner to 0.81 mi ENE of Millers Corner
Cause
Heavy Rain
Property damage
$500,000
Reported by
Local Official
Coordinates
42.592, -73.574

There was a significant amount of flood damage to the northern portion of the Town of Nassau. Several roads were closed, including Burden Lake Road and Nassau-Averill Park Road. Route 66 was closed due to debris over the road at Pike's Pond.

Flash Flood, Columbia

When
July 14, 6:08 PM EST to 9:10 PM EST
Where
Columbia County, Chatham to 0.28 mi SSW of Chatham
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.350, -73.600

State Route 66 at the intersection of Dardess Drive was flooded.

Flash Flood, Columbia

When
July 14, 6:10 PM EST to 9:10 PM EST
Where
Columbia County, 1.02 mi W of Canaan to 1.49 mi WSW of Canaan
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.420, -73.470

State Route 295 was reported flooded at Colane Road Intersection.

Flash Flood, Columbia

When
July 14, 6:10 PM EST to 9:10 PM EST
Where
Columbia County, 0.86 mi SW of New Concord to 0.49 mi S of New Concord
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.390, -73.540

New Concord Road was flooded between State Route 295 and County Route 9.

Flash Flood, Columbia

When
July 14, 6:15 PM EST to 9:10 PM EST
Where
Columbia County, 0.69 mi N of Red Rock to 1.05 mi NNE of Red Rock
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.360, -73.520

There was a report that County Route 24 between County Route 9 and Stonewall Road was flooded.

Flood, Rensselaer

When
July 14, 7:41 PM EST to 9:10 PM EST
Where
Rensselaer County, 1.02 mi W of Wynantskill to 0.99 mi W of Wynantskill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.700, -73.650

There were reports of evacuations of about 10 homes along Wyantskill Creek near Brookside Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971677, 971676, 971673, 971638, 971640, 971645, 971647, 971652, 971649, 971653, 971650, 975697, 975698, 971657, 971654, 971655, 971656, 971669.